Can I do lasers while on Accutane?Acne & Scars Aesthetic Medicine Laser Treatment Laser Treatment
I am currently taking Roaccutane and my skin is free of acne but has a lot of post-inflammatory erythema (PIE). How long must I wait after my course of Roaccutane to start on lasers for the PIE? I have read that patients should wait 6-12 months post-accutane, although there are recent studies that show that it’s fine to do non-ablative lasers while on Roaccutane. Is it safe to proceed with lasers, given the skin’s impaired healing ability and photosensitivity? Appreciate your kind advice please. Thank you.
Sorry to hear that you are suffering from Post-Inflammatory Erythema (PIE). Post-Inflammatory Erythema resents as localized skin redness following any type of skin inflammation, and may progress to scarring. Facial Post-Inflammatory Erythema improves with time, but very slowly, and in some cases, complete clearance of Post-Inflammatory Erythema cannot be achieved. Acne erythema should be understood as a scar with erythematous components and not as a simple erythematous or vascular lesion.
Low dose isotretinoin (Accutane) is increasingly being used for acne. Many patients on isotretinoin also have scars and marks from previous acne. It is best to start scarring treatment early, but there remains some concern with abnormal scarring while on isotretinoin.
Can you do lasers while on low dose Accutane?
It is safe to proceed with lasers while on low dose Isotretinoin.
Previously, patients on isotretinoin were told to wait until six months after stopping isotretinoin had passed, before undergoing any elective procedures. This warning came about because 11 cases of atypical scarring in patients on isotretinoin were reported in the 1980s.
Technology and treatment protocols have come a long way since then.
Many studies have been carried out to investigate whether it is necessary to delay procedures in patients that have taken or are taking isotretinoin but did not find sufficient, compelling evidence to support the previous recommendation.
The mainstay of treatment for Post-Inflammatory Erythema are energy based devices such as:
• Long pulsed light or laser therapy such as Intense Pulsed Light (IPL) with vascular filters, or vascular lasers such as Yellow Laser, Pulsed Dye Laser, Quasi/Long Pulsed Nd:YAG Laser, 940nm Diode Laser, long pulsed KTP Laser - these work by targeting the haemoglobin inside skin blood vessels. The laser energy is absorbed and converted into heat causing the vessels to shrink and close up, improving the redness.
• Fractional Resurfacing treatments such as Fractional Radiofrequency, Fractional Lasers, Fractional Microneedling Radiofrequency. These target water and can produce photothermal damage to deeper dermal vasculature as well as potential anti-inflammatory and anti-angiogenetic properties.
I own and use both Long Pulsed and Fractional devices. Personally, I prefer to use Fractional Resurfacing treatments as they improve concomitant scarring or active acne often present in patients with PIE. Long Pulsed Lasers do however have advantages in having less downtime.
In my practice, I would not hesitate to begin treatments on patients taking low dose isotretinoin. In fact, I often start patients on treatments and low dose isotretinoin at the same time. If you have excessive dryness from isotretinoin, it could possibly slow down recovery from the peeling phase of the fractional laser but in my opinion, that is a minor effect.
Do discuss with a doctor who will be able to share more with you on their personal experience treating Post-Inflammatory Erythema in patients taking low-dose isotretinoin for acne.
Hope this helps!
Dr Wan Chee Kwang
1. Xia et al. Concomitant Use of 1,550-nm Nonablative Fractional Laser With Low-Dose Isotretinoin for the Treatment of Acne Vulgaris in Asian Patients: A Randomized Split-Face Controlled Study. Dermatol Surg. 2018 Sep;44(9):1201-1208.
2. Saluja et al. Safety of non-ablative fractional laser for acne scars within 1 month after treatment with oral isotretinoin: A randomized split-face controlled trial. Lasers Surg Med. 2017 Dec;49(10):886-890.
3. Picosse et al. Early chemabrasion for acne scars after treatment with oral isotretinoin. Dermatol Surg. 2012 Sep;38(9):1521-6.
4. Mahadevappa et al. Surgical Outcome in Patients Taking Concomitant or Recent Intake of Oral Isotretinoin: A Multicentric Study-ISO-AIMS Study. J Cutan Aesthet Surg. 2016 Apr-Jun;9(2):106-14.
5. Spring et al. Isotretinoin and timing of procedural interventions: a systematic review with consensus recommendations. JAMA Dermatol. 2017;153:802–09.
6. Minu L. Mathew et al. Intense Pulsed Light Therapy for Acne-induced Post-inflammatory Erythema. Indian Dermatol Online J. 2018 May-Jun; 9(3): 159–164.
7. Yoon-Soo Cindy Bae-Harboe et al. Easy as PIE (Postinflammatory Erythema). J Clin Aesthet Dermatol. 2013 Sep; 6(9): 46–47.
8. Park KY et al. Comparison of fractional, nonablative, 1550-nm laser and 595-nm pulsed dye laser for the treatment of facial erythema resulting from acne: a split-face, evaluator-blinded, randomized pilot study. J Cosmet Laser Ther. 2014 Jun;16(3):120-3.
9. Glaich, A. S. et al. Fractional Photothermolysis for the Treatment of Postinflammatory Erythema Resulting from Acne Vulgaris. Dermatologic Surgery, 33(7), 842–846.
10. Min S et al. Fractional Microneedling Radiofrequency Treatment for Acne-related Post-inflammatory Erythema. Acta Derm Venereol. 2016 Jan;96(1):87-91.
Dr Wan Chee Kwang
1 Aesthetics, Medical & Surgery
The Central Tower 1, #14-90, 8 Eu Tong Sen Street, Singapore 059818
The answer is: Yes. It is safe to do lasers while on Accutane.
The latest research published in February 2018 concluded that "a 6-month delay is not necessary for all procedures". (https://www.ncbi.nlm.nih.gov/pubmed/29488816)
A US research study published in Dec 2017 proved the safety of non-ablative fractional laser 1 month after stopping Isotretinoin - "All patients demonstrated normal wound healing post NAFL treatments, and neither hypertrophic scars nor keloids were observed. Acne scar improvement was satisfactory." (https://www.ncbi.nlm.nih.gov/pubmed/28853175)
This latest research supersedes the older guidelines of waiting 6 months post-accutane for Laser procedure.
This is a Game-changer because there is no longer a need to delay Acne scar Laser treatments.
Early treatments will give better final results.
Hope that this helps!
Dr Justin Boey
Dr Justin Boey
1 Raffles Place #05-12/13
One Raffles Place (Shopping Mall)
I totally agree with Dr Justin. Previously doctors were hesitant to do laser/ peels on patients on accutane due to the potential risk of scarring and delayed wound healing. However these teachings were based on 3 small case series in the 1980s.
There are studies done in recent years that show insufficient evidence to support delaying treatments such as chemical peels, non-ablative lasers or fractional ablative lasers on patients receiving accutane treatment. (Isotretinoin and Timing of Procedural Interventions: A Systematic Review With Consensus Recommendations; 2017 Aug 1)
It is safe to do non-ablative or even fractional ablative laser treatments while you are on accutane. Discuss with your doctor to find out more. All the best!
Dr Jiwei Wu
Dr Jiwei Wu
8 Medi-Aesthetics Clinic
51 Cuppage Road #01-02
A Concise Guide To Acne Treatment In Singapore (2019)
Found this article by Googling "acne treatment Singapore" or "how to get rid of acne"? Don't worry - I'm not about to promote the XXX acne treatment...READ MORE
Post inflammatory erythema, whilst common, does sometimes resolve spontaneously over time. I have had patients on Roaccutane (isotretinoin) worried about the erythema as their skin starts to clear and acne heal.
I prefer to get my patients to wait 1 to 3 months for the redness to subside before commencing treatment. There is no evidence to suggest that there is any harm to getting laser treatment done whilst on isotretinoin. My practice is to allow the skin additional time for the redness to subside post medication. It can possibly reduce the number of sessions required since each laser treatment increases blood flow to the area and therefore an increase in the redness immediately post treatment.
That being said, I also treat patient using a non ablative pico-second laser for other skin conditions (tattoo removal) whilst they are on isotretinoin and there have been no ill effects.
Taking a wait and see approach can sometimes reduce the number of treatments required.
Dr Kevin Chua
360 Orchard Road,
International Building #03-05,
Some guidelines or studies have stated that while being on 30mg or less per week of Isotretinoin, it is safe to do fractional lasers.
Despite that, I would say reviewing the patients' skin and condition before commencing the fractional laser treatment is more important.
Good wound care post laser- is crucial. I like good masks, Calecim serum and sunprotection as part of post-laser care.
Dr Winston Lee
MBBS, MCEM, MPH
3 Simei street 6, #02-28
This Singaporean Doctor Gives His Tips For Managing Post-Inflammatory Erythema
You may have found that red acne scars are often left behind after severe outbreaks. Those who frequently suffer from acne are probably very familiar...READ MORE